Hail, Roseau
- When
- July 12, 3:34 PM CST
- Where
- Roseau County, Badger
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.780, -96.020
Heavy rainfall was also reported.
The 12th was a hot and humid day across eastern North Dakota and the northwest quarter of Minnesota. Afternoon temperatures topped out in the 80s with dew points around 70F.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The 12th was a hot and humid day across eastern North Dakota and the northwest quarter of Minnesota. Afternoon temperatures topped out in the 80s with dew points around 70F. A weak convergent boundary, which by late afternoon extended from near Roseau south-southwest to a surface low near Aberdeen, South Dakota, provided the focus for the initial thunderstorm development. Several reports of large hail and damaging winds were received, but the most extensive damage occurred in the Thief River Falls, Minnesota, area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 2:19 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 319 PM CDT FRI JUL 12 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 318 PM CDT FRI JUL 12 2013 CONVECTION AND HOW SEVERE IT WILL GET WILL BE THE MAIN FORECAST HEADACHE FOR THE PERIOD. SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGHOUT THE SHORT TERM...WITH THE CWA ON THE NORTHERN EDGE OF THE UPPER RIDGE WITH 5880M HEIGHTS AT 500MB STICKING UP INTO THE SOUTHERN CWA. THE SFC TROUGH AXIS HAS MOVED INTO CENTRAL SD INTO FAR NORTHWESTERN MN. THERE HAS BEEN SOME COLD AIR ADVECTION BEHIND IT BUT THE WINDS HAVE BEEN A BIT MUDDLED DUE TO SHOWERS OVER THE DEVILS LAKE BASIN. ON THE FRONT SIDE OF THE SFC TROUGH THERE HAS BEEN A STRONG AMOUNT OF WARM MOIST AIR WITH DEW POINTS IN THE UPPER 60S TO LOW 70S. ANALYSIS SHOWS CAPE VALUES TOPPING 2500 J/KG IN THE SOUTHWESTERN CWA...BUT WITH 700MB TEMPS IN THE 12 TO 15 C RANGE WE HAVE STAYED CAPPED FOR MUCH OF THE AFTERNOON. STILL...COOLER 700MB AIR HAS STARTED TO MOVE IN AND THERE HAS BEEN SOME CONVECTION STARTING TO FIRE ALONG THE SFC BOUNDARY IN THE NORTHWESTERN CWA ALONG THE EDGE OF THE CAP. DEEP LAYER SHEAR VALUES ARE UP AROUND 60 KTS AND THERE IS PLENTY OF INSTABILITY IN PLACE. WITH THE WARM TEMPS STORMS WILL HAVE TO BE VERY TALL TO PRODUCE HAIL...BUT GIVEN THE AMOUNT OF JUICE THEY HAVE A CHANCE OF REACHING THERE. WITH THE BOUNDARY MOVING IN THERE COULD BE SOME LINEAR ORGANIZATION WITH A HIGH WIND THREAT. EVEN AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION IF THERE IS SOME LOCALIZED LOW LEVEL SHEAR SETTING UP. THE BOUNDARY SHOULD MOVE OFF TO THE SOUTHEAST DURING THE NIGHT TONIGHT BEFORE STALLING OUT OVER OUR SOUTHEASTERN COUNTIES. WITH A STALLED BOUNDARY AND PWATS IN THE 1.8 INCH RANGE THERE COULD BE A HEAVY RAIN THREAT. THE SFC BOUNDARY COULD START TO WASH OUT DURING THE DAY TOMORROW...ALTHOUGH THERE IS STILL SOME UNCERTAINTY DUE TO HOW THINGS PLAY OUT TONIGHT. THERE WILL STILL BE PLENTY OF MOIST UNSTABLE AIR ON BOTH SIDES OF THE BOUNDARY...BUT THINK THE BEST BET WILL BE IN OUR SOUTHEASTERN COUNTIES NEAR THE OLD BOUNDARY AND WERE MOISTURE AND INSTABILITY LOOK TO BE THE GREATEST. WILL HAVE TO WATCH OUT FOR MORE SEVERE STORMS DURING THE DAY TOMORROW AND INTO SATURDAY NIGHT AS AN EVEN STRONGER FRONTAL BOUNDARY BEGINS TO MOVE INTO THE AREA. WILL CONTINUE TO KEEP HIGH POPS GOING OVER OUR SOUTHEASTERN COUNTIES WITH LESSER AMOUNTS FURTHER NORTH AND WEST. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 318 PM CDT FRI JUL 12 2013 SUNDAY...THE COLD FRONT WILL MOVE INTO THE CWA WITH HIGH PRESSURE BUILDING IN BEHIND IT. THIS WILL BRING SOME REAL DRIER AND MORE STABLE AIR INTO THE NORTHWESTERN CWA. WILL CONTINUE TO KEEP POPS OVER THE SOUTHEAST BUT THE DEVILS LAKE BASIN SHOULD BE DRY WITH TEMPS IN THE 70S. SUNDAY NIGHT AND BEYOND...VERY INTERESTING START TO THIS PERIOD AS UPPER LOW FORECAST TO RETROGRESS ACROSS THE LOWER MISSISSIPPI VALLEY INTO THE THE LOWER HIGH PLAINS BY TUESDAY. THIS OCCURS ON THE WESTERN EDGE OF A MUCH LARGER RETROGRESSION ONGOING AS THE BERMUDA HIGH BUILDS INTO THE OHIO VALLEY. THIS RETROGRESSION CONTINUES THROUGH THE WEEK ULTIMATELY REFORMING THE UPPER RIDGE ALONG 110W BY WEEKS END. THE RESULT IS MOIST AND WARM AIRMASS REAMINING SETTLED OVER THE FORECAST AREA. THE BOUNDARY AT THE END OF THE NEAR TERM WASHES OUT AND PUSHES NORTH SO THAT MOST OF THE WEEK IS DOMINATED BY A FAIRLY STABLE PATTERN. THE SOUTHERLY FLOW...AIDED BY INCREASING ET...WILL MAINTAIN RELATIVELY HIGH TD. LIMITED FORCING ANTICIPATED MUCH OF THE PERIOD AS CWFA IN A BROAD COL WITH MAIN CORE OF THE WESTERLIES REMAIN NORTH OF THE BORDER. AS A RESULT MUCH OF THE PERIOD WILL BE PRECIPITATION FREE. LATE IN THE WEEK UPPER HEIGHTS RISE TO THE WEST AND FALL TO THE EAST. A BOUNDARY DROPS SOUTH LATER THURSDAY PROVIDING THE IMPETUS FOR SHOWERS AND STORMS...BUT NOT MUCH CHANGE IN TEMPERATURES AS HEIGHTS FALL ONLY SLIGHTLY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1257 PM CDT FRI JUL 12 2013 RELATIVELY NARROW BAND SHRA/TSRA JUST ALONG AND BEHIND FRONTAL BOUNDARY DRIFTING SLOWLY EAST ACROSS CWFA. BOUNDARY FORECAST ALONG A BDE...TVF...JMS LINE BY 00Z THEN TO NJI...DTL...FR LINE BY 06Z. AS IS TYPICAL WITH CONVECTION TIMING IS DIFFICULT AS IS THE WINDS IN AND AROUND THE SHRA. HAVE TIMES PCPN AND WIND VARIATIONS BASED ON OBS AND FORECAST MOVEMENT OF FRONT. WINDS WILL GUST AT FAR...TVF AND BJI INTO THE AFTERNOON AS GRADIENT SLOW TO RELAX. MVFR VSBY PSBL WITH SHRA OTRW VFR CONDS FORECAST OUTSIDE BAND OF CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...JR LONG TERM...JR/EWENS AVIATION...EWENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 659 AM CDT FRI JUL 12 2013 MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027>030-038-039- 049-052-053-131200- WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 659 AM CDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING IN THE MID AFTERNOON AND CONTINUING INTO EARLY EVENING. SEVERE STORMS ARE MOST LIKELY TO DEVELOP FROM EAST CENTRAL NORTH DAKOTA INTO NORTHWEST MINNESOTA... THEN SPREAD SLOWLY EASTWARD THROUGH THE LATE AFTERNOON AND EARLY EVENING. FREQUENT LIGHTNING... LARGE HAIL... STRONG WINDS AND AN ISOLATED TORNADO ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE STORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ004-NDZ006>008-014>016-024-026-054-131200- KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY- NELSON-WESTERN WALSH- 659 AM CDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE MORNING AND INTO EARLY AFTERNOON. BRIEF PERIODS OF INTENSE LIGHTNING AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE STORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Heavy rainfall was also reported.
Light poles, power lines, and hundreds of trees were blown down. Peak winds across the central part of town were estimated at 60 to 80 mph.
Significant wind damage occurred on the southeast side of Thief River Falls. Numerous roofs were damaged, a motor home was flipped, and billboards were bent or broken. Several trailer homes were damaged and one was flipped. Several garages had roofs removed or were collapsed. Peak winds were estimated at 95 to 105 mph and occurred for a couple of minutes.
Numerous large hardwood trees were uprooted or had trunks snapped along the banks of the Red Lake River. Peak winds were estimated at 100 to 110 mph.
Extreme winds snapped a dozen wooden power poles, uprooted numerous trees and caved in or otherwise demolished several large capacity steel grain bins and other outbuildings at a farm site. The tree damage extended across much of southern Silverton and northern Smiley townships. Peak winds were estimated at 110 to 120 mph.
Several large tree branches and limbs were blown down in shelterbelts across southern Clover Leaf and northern Kratka townships. A nearby NDAWN wind sensor measured peak winds of 55 mph.
Numerous three to five inch diameter tree branches were broken down around the area. There was also quite a bit of dime to nickel size hail.
Several dead trees were blown down over a road. Very heavy rainfall was also reported.
A large cottonwood tree was blown over between Nashua and Tintah.
Several six to eight inch diameter tree branches were blown down in Elbow Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459270, 459275, 459276, 459277, 459278, 459279, 459271, 459272, 459273, 459274.